Overdose Prevention

Overdose Prevention

Many times, our patients leave detox or another CBHC program, and, after a period of abstinence, do not realize the risks that follow. Relapse after a period of sobriety can be very dangerous.  Although our ultimate goal when you leave is abstinence from substances, we realize that that is not always the case.  The road to recovery has bumps and relapse is common.

We encourage you to review your relapse prevention plan today – or to develop one if you haven’t already. We also urge you to take the time to learn more about your addiction and the risks of relapse. Knowledge is power, and this particular information is lifesaving.

We hope that the information contained on this page will give you tips to saving a life should you or someone you love relapse.

Signs of Overdose

A drug overdose occurs when you take more of a drug than your body can process. You may not recognize that you’re overdosing when it’s happening.

An overdose can result in mild to serious symptoms which will vary depending on the type of substance used, the dosage that was taken, and the person’s weight and height. Different drugs affect different parts of the brain.

Depending on the drug, overdose symptoms vary, but some common symptoms include:

  • Difficult or slowed breathing
  • High or low body temperature
  • Seizures
  • Hallucinations
  • Vomiting

If you suspect someone is overdosing on any drug, call 9-1-1 immediately. The faster someone gets help, the more likely they are to survive.

Who is at the Highest Risk of Overdose?

Early recovery is a very vulnerable time for someone suffering from addiction. The National Institute on Drug Abuse reports that an estimated 40 to 60 percent of people treated for substance use disorders eventually relapse. If you are just coming out of detox, you may be at advanced risk for relapse because you haven’t yet begun an inpatient or outpatient addiction treatment program and your sobriety is new.

Overdose is one of the most dangerous risks of relapse. After detox, you may be faced with extremely stressful or emotional circumstances that may cause intense cravings. These urges could lead you back into drug use. At that point, you will have completely lost or severely diminished your tolerance for the drug, making your typical dosage much more toxic than it was before you were sober. Additionally, a lack of tolerance will make it very difficult to accurately judge how much of a substance you can safely take.

You’re at risk of overdosing anytime you abuse a substance, but some things can increase the risk. These are called risk factors, and common ones include:

  • Having an opioid use disorder
  • Having medical conditions, like HIV or liver or lung disease
  • Using the same amount of a drug after a sustained period of not having taken that drug
  • Having a low level of physical tolerance
  • Increasing the amount of the substance you’re using
  • Becoming dependent on the drug
  • Binging or taking a large amount of the drug in a short period
  • Using drugs intravenously (directly into the veins)
  • Having a history of suicide attempts
  • Mixing drugs or taking multiple substances closely together
  • Dropping out of substance abuse treatment prematurely
  • Having a history of previous overdoses
  • Being recently released from jail or prison
  • Having co-occurring mental health conditions
  • Experiencing significant life stressors

It is important to learn healthy coping skills during recovery. Our counselors are here to help teach you new strategies that will work for you.

Actions You Can Take to Prevent Overdose

What can you do to help prevent an overdose? Detox in a clinical facility helps you safely withdraw from a substance after discontinuing all use. After detox, there are four primary things you can do to protect yourself or a loved one from relapse and overdose.

  1. Enroll in an addiction treatment program
  2. Mindfully prepare your home after a loved one returns from detox by removing all addictive substances.
  3. Maintain a strong support system.
  4. Create a relapse prevention plan.

In addition, you should :

  • Educate yourself about tolerance risks for yourself or your loved one
  • Pickup Narcan at CBHC and get educated on how to properly use it
  • Review the CBHC Overdose Risk Booklet as part of the treatment plan for opiate disorders and those at risk. You can find this booklet on our website at www.cbhcfl.org
  • Use the Marchman Act when safety is in jeopardy

Please know that we are here, your community is here, and other supports are available to you on this journey. You are in the fight of your life. You are definitely not in this fight alone.  We are here if you should need us.

Free Narcan is Available at CBHC

CBHC provides free Narcan, along with instructions on how to administer it, to anyone who requests it. Stop by CBHC Monday – Friday from 8:30 a.m. – 4:30 p.m. We are located at 1700 Education Avenue, Building A in Punta Gorda.

Resources

Signs of Overdose Pocket Card

Relapse Prevention Plan

Overdose Risks Booklet

Medication Assisted Treatment